?

Log in

No account? Create an account

Previous Entry | Next Entry

fuck fuckity fuck

Some of you may have seen this on Facebook, but I was in the hospital briefly last night. I was seen surprisingly quickly, but that doesn't mean that I'm not pissed as hell.

One of the small collection of drugs I'm currently on is called Lamictal, an anticonvulsant that's also used as a mood stabilizer to treat bipolar disorder (antidepressants make me either more depressed or ridiculously manic, so I'm stuck looking elsewhere). And it was working(ish); minus the natural strain over the last two weeks, I'd been doing better. Cue threatening music.

Unfortunately, Lamictal can cause a fatal reaction called Stevens-Johnson syndrome (don't look it up, the pictures can be icky), which starts with fever and a painful, itching rash, and attacks the mucous membranes especially, basically causing two layers of the skin to separate. It can also cause a completely harmless allergic-reaction rash, just for added funtimes. So, doctors obviously tell patients on the drug to keep a close eye on their skin.

Last night around 6 I realized I'd been scratching at an itchy, slightly bumpy spot between my shoulder blades. Checked with Mom, who thought she could see a faint visible rash where I'd been scratching. Called doc (who I didn't reach until this morning, alas, but then again I didn't call his emergency line, which I should have), left message. Rash spread over the next couple of hours, and also began to hurt, but I didn't develop a fever.

At about 9:30, Mom called the manufacturer's healthcare professional emergency line ('s very useful to have a doc in the house sometimes), who advised her to have me looked at. So, we threw on clothes again and ran out to the ER.

Mom has this habit of doing all the talking, but the last time I had a bad reaction to a drug (it was drilling holes in my esophagus), the doc didn't take me seriously until Mom put her foot down and played the I'm a Professional, Too, You Know card. Particularly important in this case because it's not uncommon for ER docs to hear psych and write off the patients symptoms as being all in their heads. Bleh.

Anyway, checked my vitals (no fever, yay!), poked at my back and arms a little bit, told me to stop the Lamictal (duh), and prescribed me an allergy cocktail (steroid to temporarily suppress my immune system, two histamine blockers) to clear up the infernal itching. I got home again at about midnight, took my mother meds (not the Lamictal), and went to bed.

Shrink actually called and woke me up this morning (I'd been leaving him updates, so at least he knew I wasn't dead), but we're going to talk again later about What I Do Next. I'm just pissed as fuck because I'm still itchy and now I can't take the one medication that seemed to actually be helping.

Short version: itchy as fuck but going to be fine, will be playing the medication lottery once again. Much more excitement than I needed, really.

(Mom's decided that the next time I feel the need for a mother-daughter bonding experience, we should go shopping instead.)

Comments

( 5 comments — Leave a comment )
triannamaxwell
Dec. 31st, 2009 03:11 pm (UTC)
So does this mean you are allergic to Lamictal? And thus must cut it entirely out of your system? I imagine even if you were only slightly allergic and could go to a lower dose that it would pretty much be ineffectual. :-\ If you need a non-alcoholic NYE option, I am playing games at my house before heading to a dance bar tonight.
melayneseahawk
Dec. 31st, 2009 03:15 pm (UTC)
Seems like. It's simpler to just cut it entirely, since a lower dose would be useless.

I'm less worried about my NYE plans, since it's a house party and I probably would have been one of the only ones drinking, anyway.
magnetic_pole
Dec. 31st, 2009 04:00 pm (UTC)
Yikes! Hang in there, M. M.
melayneseahawk
Dec. 31st, 2009 04:06 pm (UTC)
Benadryl is my friend, man. :D
starkravingsane
Jan. 1st, 2010 06:57 pm (UTC)
Jesus.

Glad you're okay. Good luck with the continued med hunt. *Hugs*
( 5 comments — Leave a comment )

Tags

Latest Month

September 2014
S M T W T F S
 123456
78910111213
14151617181920
21222324252627
282930    
Powered by LiveJournal.com
Designed by Tiffany Chow